Modern continuous-flow ventricular assist devices (VADs) have greatly improved the survival of patients with end stage heart failure. However, they are associated with adverse effects, including cerebrovascular accidents (CVA), bleeding, infection, and device thrombosis. Definitive measures to evaluate for pump thrombosis can be challenging; hence, multiple laboratory and imaging modalities have been studied to help guide decision making. Lactate dehydrogenase (LDH) has proven to be a reliable test when used in the appropriate clinical settings to help diagnose pump thrombosis. When a patient presents with both signs of life-threatening cerebral hemorrhage and VAD thrombosis, the clinical picture can be quite challenging. We present a case with intracerebral hemorrhage that was associated with a significant increase in LDH and created a clinical dilemma since anticoagulation had to be completely reversed in the setting of the bleed. The fact that brain injury (in particular hemorrhage) leads to elevation of LDH is highlighted. Importantly, not all that raises LDH in a ventricular assist patient is thrombosis of the device.
Creative Commons License
This work is licensed under a Creative Commons Attribution-Noncommercial 4.0 License
Long, Ashleigh; Yehya, Amin; and Baran, David
"Lactate Dehydrogenase Rising: Bleeding or Clotting?,"
The VAD Journal: Vol. 6
, Article 9.
Available at: https://digitalcommons.library.tmc.edu/vad/vol6/iss1/9